Between 1999 and 2017, close to 400,000 people died from an overdose caused by opioid-based drugs, including prescription pills and street drugs like heroin. The increase in overdose deaths began in the 1990’s, when the number of opioid-based medications prescribed by doctors began to increase. During that time, the number of overdoses due to methadone also increased. Doctors prescribe methadone when you are in severe pain from an injury, illness, or surgery. Methadone is also used in replacement therapy for addiction to stronger opioids. It provides the user a similar feeling and prevents withdrawal symptoms. The use of natural and synthetic opioids also rose during the 90’s, contributing to the rise in overdose deaths.
By introducing an increased level of opioid medication into the population, more people began to become addicted this type of pain relief. Over time, the prescribed dosage of the drug is less effective within the user and a tolerance to opioids is formed. This “tolerance” requires the person to use increased doses of opioids to achieve the same analgesic effect. People in this situation often begin to abuse the medication, beyond the scope of what was prescribed by their physician. This can lead the user to abuse opioid-based pain medications or seek the comfort of illicit street opioids like heroin.
As people addicted to prescription opioids began to seek the comfort of heroin, the number of overdoses raised dramatically. In 2010, there were an increased number of overdose deaths related to heroin abuse. Heroin is an opioid drug made from morphine. Morphine is a natural substance derived from the seed pod of opium poppy plants. These plants are cultivated in Asia, Mexico, and Colombia.
In 2013, the overdose death rate from opioids experienced another significant increase due to the introduction of synthetic opioids such as fentanyl. Illicitly manufactured fentanyl can be found in heroin, counterfeit opioid pills, and even cocaine. A dose of fentanyl produces an incredibly potent high. When drug dealers mix fentanyl into other drugs, the user may not be aware of the potency. This can lead to the user of these illicit drugs to overdose and die.
If a person overdoses from opioids, and nobody is there to help, death is probable. The purpose of this article is to help you recognize when someone is using opioids, identity the symptoms of an opioid overdose, and provide insight about actions you can take to help.
How to Recognize When A Person is Using Opioids
It can be challenging to identify if a someone is dangerously high or experiencing an overdose when they are using opioids. If you are unsure about whether the person is dangerously high or experiencing an overdose, we recommend you act as if they have overdosed.
Here are some ways to recognize if someone is high on opioids:
- “Nodding Out”, when a person alternates between moments of sleep and becoming awake. The person may be so intoxicated that they cannot keep their eyes open and their head will nod forward and back as they go between passing out and momentarily waking up. They might be very high but should respond to stimuli such as loud noise or gentle shake on the shoulder. If they do not respond, you may be dealing with an overdose.
- Excessive Scratching and Itchiness – This symptom combined with others can help you identify opioid drug use. Opioids are known to make the user itchy, especially on the face.
- Limp Body and Muscles – This symptom is identified when a person is limp, drooping, unable to lift their arms well or walk.
- Pale Face and Skin – Again, this is one of a few symptoms that when combined together with others, is make it easier to identify it is caused by drug abuse.
- Slurred Speech
- Contracted Pupils
- Mood Swings
What to Do When Someone Overdoses on Opioids
If you suspect someone has overdosed on opioids, immediately follow the steps below to help them. The steps below may recommend the use of Naloxone (also known as Narcan®), a medication used to counter the effects of an overdose. If you, or someone you love is knowing taking opioid-based drugs, you may want to purchase at least one dose of this life-saving drug. NARCAN ® (naloxone) Nasal Spray is available from a pharmacist without a prescription. NARCAN ® is also covered by most major insurance plans.
Step 1 – Evaluate the Signs of an Opioid Overdose
If someone in your life takes prescription or illicit opioid-based drugs, you should familiarize yourself with the signs of overdose listed below. Identifying an overdose is the first step to preventing a death caused by an opioid drug.
Here are signs someone has overdosed on opioid-based drugs:
- Complete Loss of Consciousness, Doesn’t Respond to Outside Stimuli
- Shallow, Erratic, or has Stopped Breathing – Common in overdose of opioids
- Slow, Erratic, or Stopped Heartbeat/Pulse
- Light Skin Tone – Skin Appears Blue/Purple
- Darker Skin Tone – Skin Appears Grayish
- Awake but Unable to Speak
- Choking Sounds, Snore-Like Gurgling Noise, Unfamiliar Sounds – Sounds confused for snoring could be a sight the person is experiencing an overdose
- Limp Body
- Clammy Skin
Action to take when an opioid overdose has been identified:
Call out the person’s name to see if they are responsive. If they do not respond, take the person’s hand a rub it on the breastbone in the middle of their chest or on the person’s upper lip. If they respond, assess if they can maintain responsiveness and sustain breathing. If they can, keep the person alert and proceed to STEP 2. If they do not respond, assess if the person breathing and has a pulse.
Step 2: Call 911
Inform the 911 operator of the overdose and be sure to give a specific address and/or description of your location. After calling 911, follow any instructions the dispatcher gives you. They may ask you to perform CPR. If so, provide CPR rescue breaths every 6 to 8 seconds in an attempt to restore breathing. Each rescue breath should take approximately 1 second to administer. If you do not detect a pulse, provide chest compressions if possible, according to CPR guidelines.
Step 3: Administer A Dose of Naloxone
If possible, administer one dose of Naloxone (also known as Narcan®). If the person overdosing does not respond within 2 to 3 minutes after administering a dose of naloxone, administer a second dose of naloxone.
Step 4: Support the Person’s Breathing
Rescue breathing can be very effective in supporting respiration, and chest compressions can provide ventilatory support.
Rescue breathing for involves the following steps:
- Check the person’s airway is clear and nothing inside the person’s mouth or throat is blocking the airway.
- Place one hand on the person’s chin, tilt the head back, and pinch the nose closed.
- Place your mouth over the person’s mouth to make a seal and give two slow breaths.
- Watch for the person’s chest (but not the stomach) to rise.
- Follow up with one breath every 6-8 seconds. Each breath should take about 1 second to administer.
Chest compressions for adults involve the following steps:
- Place the person on his or her back.
- Press hard and fast on the center of the chest.
- Keep your arms extended.
Step 5: Monitor the Person’s Response
All people should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. People who have overdosed on long-acting opioids should have more prolonged monitoring.
More Information About Naloxone
Naloxone is a non-addictive medication that is used to counter the effects of an opioid overdose. Naloxone should be administered during an opioid overdose to counteract depression of the central nervous system and respiratory system to prevent death. This medication allows the person suffering from an overdose to breathe normally.
Naloxone only works if a person has opioids in their system. The medication has no effect on persons that have overdosed on drugs other than opioids. Naloxone will not work for overdoses of alcohol, cocaine, or any other non-opioid based drug or medication.
While the drug is mostly administered by emergency medical personnel, it can be administered by anyone who has been minimally trained on its usage. This makes it ideal for treating overdose in people who have been prescribed opioid pain medication, or people who abuse heroin or other opioids. Naloxone may be injected in the muscle, vein, or under the skin.
A nasal spray version of the drug can be sprayed into the nose as an immediate remedy for opioid overdose. Naloxone injections contain a lower concentration (0.4mg/1mL) of the drug than the Naloxone nasal spray (2g/2mL). It is a temporary drug that wears off in 20-90 minutes. Naloxone nasal spray is available without a prescription from a doctor at most pharmacies.
Treatment for Opioid Dependence After Overdose
If you, or someone you love, has experienced an opioid overdose, you know how easy someone’s life can be taken by drug addiction. The first step to recovery after an overdose is to seek the services of a detox rehabilitation center. Opioid withdrawal is a difficult and physically challenging process to endure. Drugs, like Heroin, can be difficult to stop on your own. Once you have completed a medically supervised detoxification program, you will be ready to enter a robust treatment program that can help you identify the underlying cause of your addiction. If you would like more information on addiction treatment programs tailored specifically for opioid dependence, please complete the form below to get in touch with an Addiction Specialist.